Kentucky, 2011

Damaging Winds in Kentucky, February 28, 2011

February 28, 2011 · NWS PAH · 2 events in 2 counties and zones

A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low. A cold front trailing south from the low surged eastward toward the Lower Mississippi Valley. A broken line of storms produced strong and gusty winds, including a few isolated damaging wind events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 2:24 AM CST, 51 minutes earlier.

Area forecast discussion, Feb 28, 2:24 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
224 AM CST MON FEB 28 2011

.DISCUSSION...
BIGGEST CHALLENGE WITH THIS ISSUANCE WILL BE DEALING WITH ONGOING SYSTEM.

AT THE TIME OF THIS WRITING A NE-SW ORIENTED COLD FRONT WAS JUST
ENTERING THE NORTHWEST BORDER OF OUR CWA. ALONG AND/OR JUST AHEAD OF
THE BOUNDARY WAS A LINE OF STRONG TO SEVERE THUNDERSTORMS WITH
EMBEDDED SUPERCELLS AND BOW ECHOES. THE FRONT SHOULD MOVE EAST
ACROSS OUR CWA DURING THE MORNING HOURS...CLEARING THE SOUTHEAST
CORNER OF THE CWA BETWEEN 15 TO 18Z. IN THE MEANTIME...WITH
IMPRESSIVE SHEAR...INSTABILITY...AND LOW LEVEL FORCING...THE
CHANCE FOR SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR SUPERCELLS
AND BOW ECHOES CONTINUING UNTIL THE FRONT CLEARS OUR CWA.

THIS AFTERNOON PRECIP CHANCES SHOULD LINGER OVER THE SOUTHEAST
THIRD OF OUR CWA...BUT WITH NO FURTHER CHANCES FOR SEVERE WEATHER.
HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL KEEP THE REGION
DRY WITH NEAR SEASONAL TEMPERATURES. NEAR THE END OF THE WEEK
PRECIP CHANCES ENTER THE FORECAST AS THE NEXT SYSTEM BEGINS TO
AFFECT THE REGION.

&&

.AVIATION...
SHOWERS...AND EVENTUALLY TSTMS...WILL GRADUALLY BECOME MORE COMMON
THROUGH THE DAYLIGHT HOURS. SOME VSBY RESTRICTIONS DUE TO DRIZZLE
MAY OCCUR WITH LOWER CIGS. CIGS WILL CONTINUE TO BE QUITE VARIABLE.
A WARM FRONT...WITH SOME SHOWER ACTIVITY IN ITS VICINITY...WILL
CONTINUE TO MOVE NWD AND OUT OF THE PAH FORECAST AREA IN THE AFTN.
WINDS ALOFT WILL ALSO CONTINUE TO INCREASE AHEAD OF AN APPROACHING
LOW PRESSURE/SFC COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE
REGION MON MRNG. ATTM...IT APPEARS THAT WDSPRD SHWR/TSTM ACTIVITY
/SOME POSSIBLY SEVERE/ WILL OCCUR MAINLY IN THE EARLY TO MID
EVE...WITH THE HAZARD SLOWLY DECREASING OVNGT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DRS/JAP
Hazardous weather outlook, Feb 27, 10:03 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CST SUN FEB 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHERN ILLINOIS AND
MUCH OF SOUTHEAST MISSOURI UNTIL 4 AM. SCATTERED THUNDERSTORMS
WITH THE POTENTIAL FOR LARGE HAIL CAN BE EXPECTED IN THE WATCH
AREA LATE THIS EVENING AND INTO THE EARLY MORNING HOURS...BUT THE
GREATEST SEVERE THREAT WILL BE WITH A LINE OF STORMS CURRENTLY MOVING
THROUGH CENTRAL MISSOURI. WIDESPREAD DAMAGING WINDS...AS WELL AS A
FEW TORNADOES AND LARGE HAIL CAN BE EXPECTED WITH THIS
LINE...WHICH IS EXPECTED TO REACH THE WESTERN PARTS OF THE AREA
AROUND 2 AM.

THE REMAINDER OF THE AREA WILL LIKELY BE PLACED IN A TORNADO WATCH
IN THE OVERNIGHT HOURS. THE STORMS WILL BE NEAR THE OHIO RIVER
AROUND 6 AM.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. REFER TO THE WATCH
PRODUCT FOR MORE INFORMATION.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LINE OF SEVERE THUNDERSTORMS WILL SWEEP THROUGH MUCH OF WEST
KENTUCKY AND SOUTHWEST INDIANA PRIOR TO 9 AM MONDAY. WIDESPREAD
WIND DAMAGE AS WELL AS A FEW TORNADOES AND LARGE HAIL CAN BE
EXPECTED WITH THIS LINE OF STORMS.

THERE IS SOME POTENTIAL FOR FLASH FLOODING EARLY MONDAY. REFER TO
THE FLASH FLOOD WATCH FOR MORE DETAILS.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND EARLY
MONDAY MORNING.

DRS

In the hours before

Local storm report, Feb 28, 2:19 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     TSTM WND DMG     SOMERVILLE              38.28N 87.38W
02/28/2011                   GIBSON             IN   BROADCAST MEDIA

            VIEWER REPORTED ROOF OF HOME BLOWN OFF.

&&

SMITTY
Local storm report, Feb 28, 2:21 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
221 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     TSTM WND DMG     OWENSVILLE              38.27N 87.69W
02/28/2011                   GIBSON             IN   BROADCAST MEDIA

            NUMEROUS REPORTS OF DAMAGE IN COMMUNITY AND IN THE
            SOUTHERN PRINCETON AREA. OWENSVILLE FIRE DEPT IS
            REQUESTING GAS COMPANY DUE TO SEVERAL HOMES DAMAGE AND
            CHECK THE AREA FOR GAS LEAKS.

&&

SMITTY
Local storm report, Feb 28, 2:23 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HAIL             MARION                  37.73N 88.94W
02/28/2011  M0.25 INCH       WILLIAMSON         IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Feb 28, 2:51 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     OAKLAND CITY            38.34N 87.35W
02/28/2011                   GIBSON             IN   TRAINED SPOTTER

            NUMEROUS POWER OUTAGES. MULTIPLE TREES DOWN. ROOF BLOWN
            OFF OF BRICK BUILDING TAKING DOWN LARGE SECTION OF POWER
            LINES.

&&

SMITTY
Local storm report, Feb 28, 2:52 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     TSTM WND DMG     OWENSVILLE              38.27N 87.69W
02/28/2011                   GIBSON             IN   TRAINED SPOTTER

            MULTIPLE HOMES DAMAGED NORTH AND EAST OF THE COMMUNITY.

&&

SMITTY
Special weather statement, Feb 28, 3:05 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
305 AM CST MON FEB 28 2011

ILZ087-089>094-INZ087-088-KYZ001>022-MOZ109>112-114-281015-
GALLATIN-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...SHAWNEETOWN...VIENNA...GOLCONDA...
ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...BOONVILLE...
ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...
CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...
ELKTON...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
305 AM CST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS...
A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST EARLY
THIS MORNING ACROSS THE SOUTHEAST HALF OF THE QUAD STATE REGION.
BY 415 AM...THE LEADING EDGE OF THE LINE OF STORMS WILL MOVE OUT OF
SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA...AND REACH A CLINTON KENTUCKY...TO BENTON...TO
PRINCETON...TO GREENVILLE LINE. WIND GUSTS OF 40 TO 50 MPH AND PEA
TO MARBLE SIZE HAIL WILL BE POSSIBLE WITH STORMS.

RST

The radar

The Paducah radar (KPAH), 42 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
February 28, 3:15 AM CST
Where
Livingston County, 0.63 mi ESE of Vicksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.175, -88.320

A house trailer was damaged between Smithland and Tiline. The residents were evacuated. An attached shed was torn off.

Thunderstorm Wind, Graves

When
February 28, 3:55 AM CST
Where
Graves County, 0.82 mi NNE of Tri City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.591, -88.524

An entire barn was blown onto a state highway near the intersection of Kentucky Highways 94 and 564. Traffic was blocked for more than two hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280351, 282355.